a-fib, ventricular arrhythmias, SVT, ACLS protocol for v-fib and v-tach
Prolongs phase 3 of the action potential, makes the heart more tolerant to arrhythmias, inhibits adrenergic stimulation, slows rate, decreases peripheral vascular resistance causing vasodilation
Antiarrhythmic class III, potassium channel blocker
• May lead to ARDS, pulmonary toxicity, CHF, bradycardia, hypotension
• Increases risk for QT prolongation
• Increases digoxin levels
• Increases activity of warfarin
• Monitor EKG continuously while on therapy
• Assess for signs and symptoms of ARDS
• Monitor liver function test
• Check dosage with another RN
• Teach pt to monitor pulse daily and report abnormalities
• Avoid drinking grapefruit juice
Hey guys, let’s talk about amiodarone also known as Pacerone or Cordarone. This is an oral, injectable IV medication. As you can see here, this is an injectable vial. So guys, the therapeutic class or what the drug does to the body is it is a class 3 antiarrhythmic and it’s also a potassium channel blocker, meaning they bind to and block potassium channels, which prolongs repolarization of cell membranes. And as far as the pharmacologic class, well we do not have one. Okay. So the action of amiodarone is that it prolongs phase three of the action potential, and it inhibits aortic stimulation, which slows the heart rate. It decreases peripheral vascular resistance, which causes vasodilation. Amiodarone is used for Afib, ventricular arrhythmias, supraventricular tachycardia, and ACLS protocol for VFib and VTAC.
Okay. So some common side effects seen with amiodarone are nausea, vomiting, hypotension, and bradycardia. Okay. So let, let’s look at a few important things about amiodarone. You should be sure to assess for signs and symptoms of acute respiratory distress syndrome or ARDS, monitor the patient’s liver function, and EKG continuously during therapy. Important to remember that the digoxin levels, the activity of warfarin, and the risk for QT prolongation, all increase with amiodarone. And amiodarone may lead to congestive heart failure and pulmonary toxicity. Teach the patient to avoid grapefruit juice and monitor the pulse daily. Guys with patients on amiodarone, we have to closely assess them for amiodarone toxicity. Listen to your patient’s symptoms, because it could be because of too much of this medication. I know of a patient who lost their life because their symptoms were ignored all due to amiodarone toxicity. That’s it for amiodarone or Pacerone, or Cordarone. Now go out and be your best self today. And as always happy nursing.